Florida, 2008

Hail and Damaging Winds in Florida, July 21, 2008

July 21, 2008 · NWS JAX · 3 events in 3 counties and zones

A mid level trough across southeast Georgia enhanced surface based CAPE and raised moisture values across the forecast area. Scattered severe storms developed in the afternoon along the sea breeze fronts near the Florida-Georgia state line in the afternoon and near the sea breeze merger along the Atlantic coast in the late afternoon and early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A mid level trough across southeast Georgia enhanced surface based CAPE and raised moisture values across the forecast area. Scattered severe storms developed in the afternoon along the sea breeze fronts near the Florida-Georgia state line in the afternoon and near the sea breeze merger along the Atlantic coast in the late afternoon and early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 21, 1:45 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 21, 1:45 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EDT MON JUL 21 2008

.SHORT TERM...TONIGHT THROUGH THURSDAY...
WARM AND HUMID CONDITIONS WILL STICK WITH US OVERNIGHT. TEMPS
WILL REMAIN IN THE 80S THROUGH MUCH OF THE EVENING BEFORE
BOTTOMING OUT ONLY IN THE MID 70S TOWARD DAYBREAK. WE WILL CRUISE
INTO THE 90S ONCE AGAIN ON TUESDAY. MAXIMUM HEAT INDICES WILL RUN
FROM 100 TO 105 DEGREES...WITH THE HIGHEST VALUES OVER SOUTHEAST
GEORGIA. MORE MOISTURE IN THE COLUMN TOMORROW SHOULD RESULT IN AT
LEAST SCATTERED THUNDERSTORM ACTIVITY. FOCUS WILL LIKELY EXIST
ALONG SEABREEZE BOUNDARIES...BUT GFS DEPICTS AN AMPLIFIED 850MB
TROUGH DIPPING THROUGH THE AREA LATE IN THE AFTERNOON. THIS SHOULD
NOT ONLY ENHANCE ACTIVITY BUT ALSO MAINTAIN IT THROUGH MUCH OF THE
EVENING HOURS.

WEDNESDAY AND THURSDAY...ALTHOUGH THE LOCAL FORECAST AREA WILL
REMAIN JUST SOUTH OF THE REGION OF UPPER LEVEL HEIGHT FALLS
ASSOCIATED WITH LONGWAVE TROUGH DIGGING THROUGH THE GREAT LAKES
REGION...DEEP CYCLONIC FLOW WILL EXIST OVER THE REGION. CYCLONIC
FLOW COMBINED WITH SUFFICIENT INSTABILITY AND MOISTURE WILL LEAD
TO SCATTERED TO NUMEROUS AFTERNOON AND EVENING THUNDERSTORMS ON
BOTH WEDNESDAY AND THURSDAY. PRECIP AND CLOUDS ON WEDNESDAY AND
THURSDAY SHOULD HELP TO LIMIT MAX TEMPS A BIT...CLOSER TO 90 BUT
REMAINING HUMID.

.LONG TERM...FRIDAY THROUGH MONDAY...
THE OVERALL WEATHER PATTERN WILL CHANGE VERY LITTLE AS BOTH
SURFACE AND UPPER TROUGHS ARE PROGGED TO REMAIN DRAPED DOWN THE
EAST COAST OF THE UNITED STATES. THIS WILL RESULT IN AT LEAST
SCATTERED COVERAGE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY
OF THE EXTENDED. TEMPERATURES WILL CHECK IN AROUND NORMAL
LEVELS...MAXES IN THE LOW 90S AND MINS IN THE LOW 70S.

.AVIATION...HAVE VCTS AT NE FL TAF SITES INTO THE EVENING HOURS
WITH CB MENTIONED AT KSSI. MAY NEED TO INSERT A TEMPO TSRA AT
KGNV SHORTLY. HAZE CONTINUES TO PLAGUE THE AREA WITH TEMPORARY
VSBY REDUCTIONS INTO THE MVFR RANGE STILL POSSIBLE.

&&

.MARINE...GENERALLY QUIET CONDITIONS WILL CONTINUE WITH NOCTURNAL
WIND SURGES MOSTLY STAYING BELOW SMALL CRAFT CAUTION CRITERIA.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  98  72  92 /  10  30  30  50
SSI  78  91  76  88 /  10  30  20  40
JAX  74  95  73  90 /  20  60  20  50
SGJ  75  92  74  90 /  10  50  30  50
GNV  72  94  72  91 /  10  40  30  60
OCF  71  93  72  89 /  10  40  30  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

SHULER/CARROLL/KEEGAN
Hazardous weather outlook, Jul 21, 3:35 AM EST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
435 AM EDT MON JUL 21 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-221000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
435 AM EDT MON JUL 21 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...VERY HOT CONDITIONS TODAY WITH HEAT INDICES AROUND 105 DEGREES...
...ISOLATED STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

AFTERNOON MAXIMUM TEMPERATURES IN THE 95 TO 100 DEGREE RANGE WILL
LEAD TO HEAT INDICES AROUND 105 DEGREES...MAINLY ACROSS INLAND
PORTIONS OF SOUTHEAST GEORGIA. PLEASE USE EXTRA CAUTION IF ENGAGING
IN OUTDOOR ACTIVITIES TODAY.

ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON
AND EVENING...MAINLY ACROSS NORTHEAST FLORIDA. GUSTY WINDS UP TO
50 MPH...LOCALLY HEAVY RAINFALL AND EXCESSIVE CLOUD TO GROUND
LIGHTNING WILL BE POSSIBLE. STORM MOTION WILL GENERALLY BE TOWARD
THE EAST AT 5 TO 10 MPH OR BECOME ERRATIC DUE TO OUTFLOW AND SEA
BREEZE INTERACTIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH THE
PERIOD WITH STRONG THUNDERSTORMS POSSIBLE AT TIMES WITH GUSTY
WINDS TO 50 MPH...LOCALLY HEAVY RAINFALL AND EXCESSIVE CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jul 21, 3:11 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
411 PM EDT MON JUL 21 2008

FLZ032-212100-
CLAY-
411 PM EDT MON JUL 21 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL CLAY
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 500 PM
EDT...

AT 411 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF MIDDLEBURG...OR 12
MILES SOUTHWEST OF LAKESIDE...STATIONARY. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND PENNEY FARMS...KINGSLEY...MIDDLEBURG
AND ASBURY LAKE THROUGH 500 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TRABERT

The radar

The Jacksonville radar (KJAX), 56 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Clay

When
July 21, 3:20 PM EST
Where
Clay County, 3.01 mi SSW of Mill Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.010, -81.900

A spotter observed quarter size hail and had 2 inches of storm total rainfall.

Thunderstorm Wind, Union

When
July 21, 4:10 PM EST
Where
Union County, 2.39 mi W of Lake Butler to 0.6 mi W of Lake Butler
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.020, -82.370

Power lines were blown west of and near Lake Butler.

Thunderstorm Wind, Bradford

When
July 21, 4:15 PM EST
Where
Bradford County, 0.69 mi S of New River
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.960, -82.270

A tree was blown down on 101st Southwest Avenue and the Fire Department had to remove it.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109062, 109064, 109066.